Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Hastings, NE

March 30, 2012Nuckolls County, Webster County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 30, 2012, 5:49 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 5:49 PM CDT (22:49 UTC)
Expired
Mar 30, 2012, 6:06 PM CDT
In force
17 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jewell County, KS, Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 53 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:00 PM CDTHAIL 1.758 N Burr Oak, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS53 KGID 302249
SVRGID
KSC089-NEC129-181-302330-
/O.NEW.KGID.SV.W.0018.120330T2249Z-120330T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
549 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF GUIDE ROCK...OR 39 MILES NORTH
  OF BELOIT...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBBER AND LOVEWELL STATE PARK AROUND 630 PM CDT.

GUSTY WINDS TO 50 MPH ARE POSSIBLE NEAR THE STRONGEST PART OF THIS 
STORM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4000 9794 3970 9794 3978 9830 3986 9841
      4005 9840
TIME...MOT...LOC 2249Z 286DEG 20KT 4000 9835
WIND...HAIL <50MPH 1.00IN

$$

MORITZ
2 follow-up statements
793 
WWUS53 KGID 302300
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT FRI MAR 30 2012

NEC129-181-302310-
/O.CAN.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
NUCKOLLS NE-WEBSTER NE-
600 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER AND
SOUTHWESTERN NUCKOLLS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
      3978 9830
TIME...MOT...LOC 2300Z 296DEG 21KT 3996 9828

$$

KSC089-302330-
/O.CON.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
JEWELL KS-
600 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEWELL COUNTY UNTIL 630 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 7 MILES NORTH OF BURR OAK...OR 36 MILES NORTH OF
BELOIT...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURR OAK AROUND 605 PM CDT.
  LOVEWELL STATE PARK AND WEBBER AROUND 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
      3978 9830
TIME...MOT...LOC 2300Z 296DEG 21KT 3996 9828
WIND...HAIL <50MPH 1.00IN

$$

MORITZ
307 
WWUS53 KGID 302306
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT FRI MAR 30 2012

KSC089-302316-
/O.CAN.KGID.SV.W.0018.000000T0000Z-120330T2330Z/
JEWELL KS-
606 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA. GUSTY WINDS TO 40 MPH MAY STILL BE POSSIBLE NEAR THE STORM. 

LAT...LON 3983 9835 4000 9836 4000 9794 3970 9794
      3978 9830
TIME...MOT...LOC 2306Z 286DEG 20KT 3997 9823

$$

MORITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:58 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 30, 3:58 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT FRI MAR 30 2012

.SHORT TERM...TONIGHT AND TOMORROW.

AS THE SHORT WAVE TROUGH AXIS PUSHES ACROSS THE CENTRAL PLAINS...A
FEW RAIN SHOWERS HAVE POPPED UP ACROSS NORTHEAST NEBRASKA. A FEW OF
THESE COULD BECOME THUNDERSTORMS AND MOVE ACROSS NORTHEAST PORTIONS
OF THE FORECAST AREA.

UPPER LEVEL ANALYSIS INDICATES MOSTLY ZONAL FLOW ACROSS THE CONUS
WITH A SHORT WAVE TROUGH ACROSS THE CENTRAL PLAINS. THE CORE OF THE
UPPER LEVEL JET REMAINS STRONGEST OFF THE WEST COAST...ALTHOUGH A
SECONDARY JET AXIS CONTINUES TO PUSH OFF THE EAST COAST. AT 500
MB...ZONAL FLOW CONTINUES ACROSS THE CONUS...WHILE A STRONG LOW
PRESSURE SYSTEM SPINS ACROSS CANADA. AT THE MID LEVELS...ZONAL FLOW
IS PREDOMINANT...ALTHOUGH THERE REMAINS A FEW SHORT WAVE TROUGHS
ACROSS THE REGION. ONE TROUGH REMAINS CENTERED OFF THE EAST OF THE
PLAINS WHILE A SECONDARY TROUGH BEGAN MOVING ACROSS THE CENTRAL
PLAINS TODAY. AT THE SURFACE A WEAK HIGH PRESSURE SYSTEM PASSED JUST
TO THE SOUTH OF THE REGION WHILE A WEAK LOW PRESSURE SYSTEM MOVED
ACROSS THE NORTHERN PLAINS FROM THE FRONT RANGE OF THE ROCKIES.

UPPER LEVEL RIDGING WILL BUILD ACROSS THE PLAINS ON SATURDAY...WHILE
THE MAIN CORE OF THE JET WRAPS AROUND THE TOP OF THE RIDGE. SKIES
ARE EXPECTED TO REMAIN PARTLY CLOUDY AS THE UPPER LEVEL JET NOSES
ACROSS THE REGION SATURDAY MORNING...AND WITH THE DEVELOPMENT OF
CUMULUS DURING THE AFTERNOON. 850 TEMPERATURES ARE EXPECTED TO SOAR
ACROSS THE REGION TO NEAR 20 DEGREES...COMBINED WITH STRONG BOUNDARY
LAYER MIXING...HIGH TEMPERATURES COULD EASILY REACH RECORD HIGHS
NEAR 90 DURING THE AFTERNOON TOMORROW. FIRE WEATHER THREATS WILL
REMAIN A CONCERN SATURDAY AFTERNOON AS RELATIVE HUMIDITY VALUES ARE
ALREADY FORECAST TO BE NEAR OR SLIGHTLY BELOW 20 PERCENT ACROSS THE
NORTHWEST. ALTHOUGH DEWPOINTS ARE QUITE LOW ALREADY...MODEL
SOUNDINGS INDICATE BOUNDARY LAYER MIXING TO NEAR 700 MB...THUS
REDUCING DEWPOINTS EVEN FARTHER. DECIDED NOT TO GO WITH ANY FIRE
WATCH AT THIS POINT...AS STRONGEST WINDS WILL REMAIN JUST UNDER
CRITERIA AND ACROSS THE NORTHEAST...VERSUS LOW RH VALUES ACROSS THE
NORTHWEST.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

FOR TUESDAY AND BEYOND...USED A BLEND OF 00Z OPERATIONAL ECMWF AND
ITS ENSEMBLES...TRANSITIONING TO ENSEMBLES TOWARD THE OUTER PERIODS
TO HELP TAKE A MIDDLE GROUND FOR MITIGATING DISCREPANCIES WITHIN THE
SYNOPTIC SCALE.

A PROMINENT UPPER LEVEL RIDGE WILL BE IN PLACE FOR SATURDAY NIGHT AS
A TROUGH MOVES ONTO THE WEST COAST...WITH A MODEST LOW-LEVEL JET
DEVELOPING OVER THE PLAINS. PROGGED SOUNDINGS INDICATE DRY CONDITIONS
WITH WARM AIR ADVECTION KEEPING LOW TEMPERATURES IN THE 50S.

SOUTH WIND WILL BECOME A BIT MORE BREEZY ON SUNDAY AS THE SURFACE
PRESSURE GRADIENT INCREASES AHEAD OF AN APPROACHING COLD FRONT. WITH
SOME INCREASED MOISTURE RETURN AT THE SURFACE...HIGHS WILL TOP OUT
IN THE  MID 80S...MUCH ABOVE NORMAL BUT A TAD COOLER THAN HIGHS ON
SATURDAY. AS THE TROUGH MOVES EAST THROUGH THE ROCKY
MOUNTAINS...MODELS POINT TOWARD A CLOSED LOW DEVELOPING WITHIN THE
TROUGH BY SUNDAY NIGHT.

THE COLD FRONT WILL FINALLY BLOW THROUGH LATE SUNDAY NIGHT/EARLY
MONDAY MORNING...LATE ENOUGH FOR HIGHS TO BE QUITE WARM IN THE 50S
FOR MOST LOCATIONS. THERE IS STILL SOME UNCERTAINTY TO TIMING OF
THIS FRONT AND IT COULD ARRIVE A LITTLE LATER...GIVEN LATEST TRENDS.
THIS APPEARS TO BE A DRY COLD FRONT PASSAGE WITH NEARLY BONE DRY
MID-LEVELS BUT THERE COULD BE ENOUGH MOISTURE AND INSTABILITY TO
GIVE US A SMALL CHANCE OF SHOWERS AND PERHAPS THUNDERSTORMS WITH
SOME POSSIBLE INSTABILITY AHEAD OF THE FRONT. IMPRESSIVE HEIGHT RISES
WILL PROVIDE A STIFF NORTH WIND WITH SIGNIFICANTLY COLDER HIGHS IN
THE 60S...BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. THERE COULD
BE A SMALL CHANCE OF ELEVATED POST-FRONTAL PRECIPITATION FOR MONDAY
INTO TUESDAY FOR PARTS OF THE CWA. LEFT SMALL CHANCES OF SHOWERS FOR
MONDAY NIGHT AS THE NORTHERN STREAM WAVE PASSES AND SOME LOWER
CHANCES IN THE SOUTH INTO TUESDAY...AS THEY COULD BE CLOSE ENOUGH TO
STILL BE UNDER THE INFLUENCE OF THE CLOSE LOW TO THE SOUTH.
INSTABILITY SHOULD BE LIMITED BY THEN.

MODELS DIFFER WITH THE TRACK OF THE CLOSED LOW FOR THE LAST FEW DAYS
OF THE EXTENDED FORECAST AFTER THE LOW SPILLS OUT INTO THE SOUTHERN
PLAINS BY AS THE ECMWF POINTS THIS LOW EAST ACROSS THE GULF
COAST...WHILE THE GFS SWINGS THE LOW A BIT FARTHER NORTHEAST INTO
THE MID-SOUTH. BOTH SOLUTIONS SHOULD KEEP CHANCES OF PRECIPITATION
SOUTH OF THE CWA.

&&

.PREV DISCUSSION... /ISSUED 1155 AM CDT FRI MAR 30 2012/

AVIATION...18Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE ENTIRE TAF PERIOD. AS AN UPPER LEVEL RIDGE BUILDS INTO THE
REGION...THE MAIN CONCERN FOR THE TAF PERIOD WILL BE INCREASING
WINDS TODAY AS BOUNDARY LAYER MIXING OCCURS. SUSTAINED WINDS NEAR
12 KTS IS CERTAINLY POSSIBLE THROUGHOUT THE AFTERNOON HOURS. A FEW
MID TO HIGH CLOUDS ARE EXPECTED DURING THE TAF PERIOD AS THE UPPER
LEVEL JET WRAPS AROUND THE TOP OF THE RIDGE. WINDS WILL BECOME
LIGHT THIS EVENING BEFORE INCREASING AGAIN SATURDAY MORNING FROM
THE SOUTHWEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM/AVIATION...SALTZMAN
LONG TERM...HEINLEIN
Hazardous weather outlook, Mar 30, 3:52 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT FRI MAR 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311230-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
352 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ELEVATED FIRE DANGER RISK EXISTS THIS AFTERNOON FOR LOCATIONS
WEST OF A LINE FROM ORD...TO LEXINGTON...TO ARAPAHOE NEBRASKA.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY
NORTHEAST OF A LINE FROM GREELEY TO YORK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
MONDAY.

THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 281 DURING THE DAY
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Mar 30, 5:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT FRI MAR 30 2012

KSZ007-NEZ085-086-302315-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
536 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
SOUTHWESTERN NUCKOLLS AND NORTHERN JEWELL COUNTIES UNTIL 615 PM
CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RED CLOUD...OR 38 MILES
SOUTH OF HASTINGS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GUIDE ROCK AROUND 545 PM CDT.
BOSTWICK AROUND 605 PM CDT.
SUPERIOR AND WEBBER AROUND 615 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4014 9795 3981 9794 3985 9838 3995 9850
      4017 9842
TIME...MOT...LOC 2236Z 280DEG 23KT 4004 9842

MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:36 PM CDTSpecial Weather StatementGIDJewell39 min
Mar 30, 6:13 PM CDTSpecial Weather StatementGIDJewell47 min
Mar 30, 6:46 PM CDTSpecial Weather StatementGIDJewell44 min
Mar 30, 6:57 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.